Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 2017, 1:02 AM CST for 6 counties in Missouri. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 1:02 AM CST (07:02 UTC)
- Expired
- Mar 1, 2017, 2:00 AM CST
- In force
- 58 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Camden County, MO, Laclede County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 1:07 AM CST | TSTM WND DMG | 4 Ssw Wet Glaize, MO | GARAGE BLOWN APART DUE TO HIGH WINDS ON PRITCHETT ROAD. |
| Mar 1, 1:28 AM CST | TSTM WND DMG | 3 Nnw Devil'S Elbow, MO | TREE DOWN ACROSS HIGHWAY 28. DIME SIZE HAIL ALSO REPORTED. |
| Mar 1, 1:35 AM CST | TSTM WND DMG | 1 W Devil'S Elbow, MO | DAMAGE TO TREES AND POWER LINE. SMALL SHED OVERTURNED AND DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:04 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
The text
As transmitted.
574
WUUS53 KSGF 010702
SVRSGF
MOC029-105-125-131-161-169-010800-
/O.NEW.KSGF.SV.W.0022.170301T0702Z-170301T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
102 AM CST WED MAR 1 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Maries County in central Missouri...
Southeastern Miller County in central Missouri...
North central Laclede County in southwestern Missouri...
Pulaski County in central Missouri...
Phelps County in east central Missouri...
Southeastern Camden County in central Missouri...
* Until 200 AM CST
* At 101 AM CST, severe thunderstorms were located along a line
extending from 6 miles southeast of St. Thomas to 8 miles north of
Lebanon, moving east at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Richland around 110 AM CST.
Waynesville, Belle and Crocker around 120 AM CST.
Northern Fort Leonard Wood and St. Robert around 125 AM CST.
Doolittle and Newburg around 135 AM CST.
Rolla around 145 AM CST.
St. James around 150 AM CST.
Other locations impacted by these severe thunderstorms include
Stoutland, Brinktown, Northwye, Devil's Elbow, Swedeborg, Ozark
Springs, Jerome, Vichy, Wet Glaize and Rosati.
This includes Interstate 44 between mile markers 143 and 169, and
between mile markers 171 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 400 AM CST for central, south
central, southwestern and east central Missouri.
LAT...LON 3815 9164 3815 9153 3779 9153 3776 9267
3785 9270 3816 9219 3829 9219 3829 9165
TIME...MOT...LOC 0701Z 258DEG 63KT 3828 9217 3780 9261
HAIL...1.00IN
WIND...60MPH
$$
Cramer1 follow-up statement
784
WWUS53 KSGF 010756
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
156 AM CST WED MAR 1 2017
MOC029-105-125-131-161-169-010806-
/O.EXP.KSGF.SV.W.0022.000000T0000Z-170301T0800Z/
Maries MO-Miller MO-Laclede MO-Pulaski MO-Phelps MO-Camden MO-
156 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR MARIES...SOUTHEASTERN
MILLER...NORTH CENTRAL LACLEDE...PULASKI...PHELPS AND SOUTHEASTERN
CAMDEN COUNTIES WILL EXPIRE AT 200 AM CST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A tornado watch remains in effect until 400 AM CST for south central,
central, southwestern and east central Missouri.
LAT...LON 3815 9164 3815 9153 3779 9153 3776 9267
3785 9270 3816 9219 3829 9219 3829 9165
TIME...MOT...LOC 0756Z 270DEG 63KT 3847 9098 3800 9142
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:14 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Feb 28, 11:14 PM CST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1114 PM CST Tue Feb 28 2017 .SHORT TERM...(Late Afternoon through tonight) Issued at 1254 PM CST Tue Feb 28 2017 The setup for severe thunderstorm potential remains complicated through tonight. In the larger scale, a broad trough of low pressure is emerging from the Rockies with the main trough axis just clearing the Continental Divide. There are several weak perturbations/waves ahead of this main trough axis which are lined up from the southern Plains into the Missouri Ozarks. At the surface, low pressure is deepening over the Oklahoma Panhandle. A frontal boundary extends northeast from the low to a secondary area of low pressure across eastern Iowa. South of this front, strong warm air and moisture advection continues. Lower 60s dew points have made it into southern Missouri. This low level air mass will continue to improve as we get into this evening and overnight. The main initial question will be cap strength. We have seen a few cells develop in areas that have seen partial clearing. This may be on the northern extent of an elevated mixed layer (EML). We will get a better feel for this EML with a special RAOB which has just been released. Where this EML is present, steep mid-level lapse rates are present. As we go forward from late this afternoon into this evening, isolated to widely scattered thunderstorm development will be possible within the established warm sector. These storms would tend to be supercells with very strong large scale shear in place. Large hail (possibly larger than golf balls) will be the main potential hazard. Additionally, low level wind shear will rapidly increase starting early this evening. This will lead to increased supercell tornado potential. From late this evening into the overnight period, large scale lift will begin to increase as that main trough axis approaches along with a short wave trough ejecting from the southern Plains. Thunderstorm coverage will then become highly dependent on whether or not we see a slight increase in capping strength due to evening cooling. Models tend to over-strengthen capping inversions within the warm sector in setups like this. Thus, we very well may need another special balloon release this evening. Any cells that can get going in the warm sector from later this evening into the overnight period will pose a risk for all modes of severe storms...including tornadoes. We remain concerned with areas of south-central Missouri where shear/CAPE profiles will be supportive of stronger and potentially longer track tornadoes. The potential for very large hail will also persist. Between 9 and 11 PM, we then expect a squall line to develop and push into southeastern Kansas and west-central Missouri along an advancing cold front. Damaging straight line winds will be the main potential hazard with this line as it moves southeast across much of the Missouri Ozarks. There will also be a mesovortex tornado threat with any bows along this line which surge to the east and northeast. .LONG TERM...(Wednesday through Tuesday) Issued at 1254 PM CST Tue Feb 28 2017 Surface high pressure will be filtering into the region behind the cold front Wednesday through Thursday morning. This will keep temperatures Wednesday in 50s for highs and allow overnight temperatures to fall into the upper 20s across the area, making for more seasonable conditions for this time of year. Skies will also clear allowing for some frost to develop for parts of the region. The upper level flow across the region Wednesday night after the frontal passage through the end of the week will remain northwesterly with additional surface highs moving over the Ozarks Thursday and again Friday. This will keep clear skies across the area with temperatures in the middle and upper 50s to around 60 degrees during the afternoon and around 30 degrees in the mornings. A weak and quick moving upper ridge will slide over the region for Saturday allowing temperatures to rise into the 60s as breezy southerly winds return. These southerly winds will also bring Gulf moisture back into the region. Models are indicating a cold front that will move through the region most likely on Monday, however, significant timing differences are noted on all the models. Some have the front and precipitation impacting the Ozarks as early as Sunday afternoon or Sunday evening (Canadian) to as late as Monday evening (GFS). Will keep an eye on this period and feature going forward and for now will target Monday as the potential for another round of showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM CST Tue Feb 28 2017 Multi-cellular strong to severe convection has developed along the cold front across west central MO into southeast KS. These storms should gradually congeal into a squall line overnight. Still looking at convection affecting the TAF sites between 06z and 09-10z, but there will be a one to two hour window of convection at each site as these storms should quickly push through. Expecting MVFR to IFR during the storms and VFR conditions outside of the convection. Winds will remain gusty through much of the day Wednesday and could see some severe wind gusts through the convection pushing through. Winds will diminish after sunset on Wednesday. && .CLIMATE... Issued at 230 AM CST Tue Feb 28 2017 Here are today's record high temperatures: SGF...77/2006 JLN...78/2006 UNO...77/1955 VIH...75/2006 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Hatch AVIATION...Lindenberg CLIMATE...Hatch
Hazardous weather outlook, Mar 1, 12:40 AM CST, 22 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1240 AM CST Wed Mar 1 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020645- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1240 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. Elevated Fire weather risk. DISCUSSION... Strong to severe storms will continue to develop along the frontal boundary overnight. Large hail up to golf ball size, damaging wind up to 70 mph and a few tornadoes will remain possible. Storms should end from northwest to southeast after the front pushes through overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for across much of southwest and central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Mar 1, 12:34 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL NEMO 37.88N 93.26W
03/01/2017 E1.00 INCH HICKORY MO PUBLIC
WINDS 5O TO 60 MPH ESTIMATED
&&
MGRIFFINLocal storm report, Mar 1, 12:36 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 3 N GRAVOIS MILLS 38.35N 92.83W
03/01/2017 E1.00 INCH MORGAN MO BROADCAST MEDIA
QUARTER SIZE HAIL PICTURE FROM TWITTER
&&
MGRIFFINLocal storm report, Mar 1, 12:38 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG 3 N GREENFIELD 37.46N 93.84W
03/01/2017 DADE MO 911 CALL CENTER
TREES DOWN 3 MILES NORTH OF GREENFIELD.
&&
BURCHFIELDLocal storm report, Mar 1, 12:40 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM HAIL 3 SE SAGINAW 36.99N 94.43W
03/01/2017 E1.00 INCH NEWTON MO LAW ENFORCEMENT
.
&&
BURCHFIELDLocal storm report, Mar 1, 12:45 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 1 ESE LEAWOOD 37.03N 94.48W
03/01/2017 E1.00 INCH NEWTON MO PUBLIC
MPING REPORT.
&&
BURCHFIELDLocal storm report, Mar 1, 12:55 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM TSTM WND DMG 4 ENE ALDRICH 37.57N 93.49W
03/01/2017 POLK MO EMERGENCY MNGR
TREE LIMBS DOWN ON WW HIGHWAY.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:12 PM CST | Tornado Warning | SGF | Shannon | 14 min |
| Feb 28, 10:43 PM CST | Tornado Warning | SGF | Vernon | 47 min |
| Feb 28, 11:11 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 21 days |
| Feb 28, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 24 min |
| Feb 28, 11:42 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory | 47 min |
| Feb 28, 11:52 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 38 min |
| Mar 1, 12:12 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Miller, Morgan | 53 min |
| Mar 1, 12:16 AM CST | Severe Thunderstorm Warning | SGF | Dade | 44 min |
| Mar 1, 12:23 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 29 min |
| Mar 1, 12:33 AM CST | Severe Thunderstorm Warning | SGF | Polk | 22 min |
| Mar 1, 12:42 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Mar 1, 12:48 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk | 57 min |
| Mar 1, 12:54 AM CST | Severe Thunderstorm Warning | SGF | Greene | 66 min |
| Mar 1, 1:08 AM CST | Severe Thunderstorm Warning | SGF | Christian | 52 min |
| Mar 1, 1:15 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Webster | 60 min |
| Mar 1, 1:20 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 45 min |
| Mar 1, 1:31 AM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 59 min |
| Mar 1, 1:34 AM CST | Severe Thunderstorm Warning | SGF | Laclede, Texas, Wright | 56 min |
| Mar 1, 1:37 AM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Stone, Taney | 53 min |
| Mar 1, 2:16 AM CST | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Shannon, Texas, Wright | 59 min |
| Mar 1, 2:27 AM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 44 min |
| Mar 1, 2:31 AM CST | Severe Thunderstorm Warning | SGF | Stone, Taney | 14 min |
| Mar 1, 2:38 AM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon | 45 min |
| Mar 1, 2:53 AM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.